Patterns of injury in mycophenolate mofetil-related colitis

A. I. Al-Absi, C. R. Cooke, Barry Wall, P. Sylvestre, Mohammad Ismail, M. Mya

Research output: Contribution to journalArticle

32 Citations (Scopus)

Abstract

Mycophenolate mofetil (MMF) was introduced as a new immune-suppression drug in the mid-1990s. It is widely utilized in solid-organ transplantation immune-suppression regimens. Side effects include gastrointestinal (GI) toxicity in the form of nausea, vomiting, and diarrhea. Physicians tend to reduce the dose of MMF or switch their patients to an enterio-coated formula to overcome the side effects. Because GI side effects are well linked to MMF, colonoscopy is not utilized in most of the cases to investigate the diarrhea. However, Crohn's disease-like changes in the colon, erosive enterocolitis, and graft versus host disease-like colonic changes associated with the use of MMF have been reported. Colonic findings in five patients whose symptoms resolved after substituting another agent for MMF are described in the present report. Repeat colonoscopy 4 months following discontinuation of MMF showed reparative changes in one of our patients. MMF is an important drug in organ transplantation immune-suppression regimens; however, with its widespread usage, additional side effects continue to be recognized.

Original languageEnglish (US)
Pages (from-to)3591-3593
Number of pages3
JournalTransplantation Proceedings
Volume42
Issue number9
DOIs
StatePublished - Nov 1 2010

Fingerprint

Mycophenolic Acid
Colitis
Wounds and Injuries
Organ Transplantation
Colonoscopy
Diarrhea
Enterocolitis
Graft vs Host Disease
Crohn Disease
Pharmaceutical Preparations
Nausea
Vomiting
Colon
Physicians

All Science Journal Classification (ASJC) codes

  • Surgery
  • Transplantation

Cite this

Patterns of injury in mycophenolate mofetil-related colitis. / Al-Absi, A. I.; Cooke, C. R.; Wall, Barry; Sylvestre, P.; Ismail, Mohammad; Mya, M.

In: Transplantation Proceedings, Vol. 42, No. 9, 01.11.2010, p. 3591-3593.

Research output: Contribution to journalArticle

Al-Absi, A. I. ; Cooke, C. R. ; Wall, Barry ; Sylvestre, P. ; Ismail, Mohammad ; Mya, M. / Patterns of injury in mycophenolate mofetil-related colitis. In: Transplantation Proceedings. 2010 ; Vol. 42, No. 9. pp. 3591-3593.
@article{34f3792a73044660a4c763df6847743f,
title = "Patterns of injury in mycophenolate mofetil-related colitis",
abstract = "Mycophenolate mofetil (MMF) was introduced as a new immune-suppression drug in the mid-1990s. It is widely utilized in solid-organ transplantation immune-suppression regimens. Side effects include gastrointestinal (GI) toxicity in the form of nausea, vomiting, and diarrhea. Physicians tend to reduce the dose of MMF or switch their patients to an enterio-coated formula to overcome the side effects. Because GI side effects are well linked to MMF, colonoscopy is not utilized in most of the cases to investigate the diarrhea. However, Crohn's disease-like changes in the colon, erosive enterocolitis, and graft versus host disease-like colonic changes associated with the use of MMF have been reported. Colonic findings in five patients whose symptoms resolved after substituting another agent for MMF are described in the present report. Repeat colonoscopy 4 months following discontinuation of MMF showed reparative changes in one of our patients. MMF is an important drug in organ transplantation immune-suppression regimens; however, with its widespread usage, additional side effects continue to be recognized.",
author = "Al-Absi, {A. I.} and Cooke, {C. R.} and Barry Wall and P. Sylvestre and Mohammad Ismail and M. Mya",
year = "2010",
month = "11",
day = "1",
doi = "10.1016/j.transproceed.2010.08.066",
language = "English (US)",
volume = "42",
pages = "3591--3593",
journal = "Transplantation Proceedings",
issn = "0041-1345",
publisher = "Elsevier USA",
number = "9",

}

TY - JOUR

T1 - Patterns of injury in mycophenolate mofetil-related colitis

AU - Al-Absi, A. I.

AU - Cooke, C. R.

AU - Wall, Barry

AU - Sylvestre, P.

AU - Ismail, Mohammad

AU - Mya, M.

PY - 2010/11/1

Y1 - 2010/11/1

N2 - Mycophenolate mofetil (MMF) was introduced as a new immune-suppression drug in the mid-1990s. It is widely utilized in solid-organ transplantation immune-suppression regimens. Side effects include gastrointestinal (GI) toxicity in the form of nausea, vomiting, and diarrhea. Physicians tend to reduce the dose of MMF or switch their patients to an enterio-coated formula to overcome the side effects. Because GI side effects are well linked to MMF, colonoscopy is not utilized in most of the cases to investigate the diarrhea. However, Crohn's disease-like changes in the colon, erosive enterocolitis, and graft versus host disease-like colonic changes associated with the use of MMF have been reported. Colonic findings in five patients whose symptoms resolved after substituting another agent for MMF are described in the present report. Repeat colonoscopy 4 months following discontinuation of MMF showed reparative changes in one of our patients. MMF is an important drug in organ transplantation immune-suppression regimens; however, with its widespread usage, additional side effects continue to be recognized.

AB - Mycophenolate mofetil (MMF) was introduced as a new immune-suppression drug in the mid-1990s. It is widely utilized in solid-organ transplantation immune-suppression regimens. Side effects include gastrointestinal (GI) toxicity in the form of nausea, vomiting, and diarrhea. Physicians tend to reduce the dose of MMF or switch their patients to an enterio-coated formula to overcome the side effects. Because GI side effects are well linked to MMF, colonoscopy is not utilized in most of the cases to investigate the diarrhea. However, Crohn's disease-like changes in the colon, erosive enterocolitis, and graft versus host disease-like colonic changes associated with the use of MMF have been reported. Colonic findings in five patients whose symptoms resolved after substituting another agent for MMF are described in the present report. Repeat colonoscopy 4 months following discontinuation of MMF showed reparative changes in one of our patients. MMF is an important drug in organ transplantation immune-suppression regimens; however, with its widespread usage, additional side effects continue to be recognized.

UR - http://www.scopus.com/inward/record.url?scp=78649462543&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78649462543&partnerID=8YFLogxK

U2 - 10.1016/j.transproceed.2010.08.066

DO - 10.1016/j.transproceed.2010.08.066

M3 - Article

VL - 42

SP - 3591

EP - 3593

JO - Transplantation Proceedings

JF - Transplantation Proceedings

SN - 0041-1345

IS - 9

ER -